This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
To the Editor.—
Cutaneous reactions to lithium carbonate were reported by Posey (221:1517, 1972) as a papular, pruritic dermatitis on the elbows of a woman. Kurtin (223:802, 1973) reported asymptomatic, hyperkeratotic, erythematous, follicular papules on the extensor surfaces of the arms and legs and sometimes on the trunk in 17 patients. Callaway, quoted by Kurtin, reported pruritic maculopapular eruptions and cutaneous ulcers of the lower extremities in five patients.We want to report the case of a 28-year-old woman with manicdepressive psychosis since December 1971; she was first treated with chlorpromazine and thioxanthens for four months with poor results. Since May 1972 she has been treated exclusively with lithium carbonate. Serum levels of 0.9 mEq/liter were obtained with a daily dose of 900 mg. One month after the initiation of therapy, she had a severe acneiform eruption on the face and shoulders. At her own risk, the patient stopped taking
Ruíz-Maldonado R, de Francisco CP, Tamayo L. Lithium Dermatitis. JAMA. 1973;224(11):1534. doi:10.1001/jama.1973.03220250056031
Customize your JAMA Network experience by selecting one or more topics from the list below.